advertisement
Question
Posted by: Ann | 2013/02/14

Medication

I have been prescribed the following medication by my endocrynologist (this is after blood tests and after months of monitoring) - diotroxin x2 a day, glucophage XR 500mg x3 a day, duphaston 10mg x1 a day, duromine 15mg x1 a day topamax 25mg x1 at night and I take cipramil 20mg x1 a day.
I have been on the medication for a week, I have lost 3kgs but I am feeling very light headed, very nauseous and " spaced"  out. My endocrynologist says its from the duromine and will settle within 2 to 3 weeks. Should I persist with the duromine? Will it settle in my system?

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageDietDoc

Dear Ann
According to my copy of MIMS, Duromine which is an appetite suppressant, can have the following side-effects: pulmonary hypertension, central nervous system effects including psychotic episodes and hallucinations, cardiovascular effects, gastrointestinal disturbances, problems with urination, rash, impotence or changes in libido, facial oedema and blurred vision. Not all patients develop side-effects and if your doctor is ok with you continuing with Duromine, then try it for a short while unless the side-effects become serious. You have been given a lot of different medications: a thyroid hormone replacement (Diotroxin) and glucophage which helps to stabilise blood glucose and insulin levels; an oestrogen replacement (Duphaston), the appetite suppressant (Duromine), and two medications that act on the central nervous system (Topamax and Cipramil). All of these medications can cause side-effects, so it is important to keep in touch with your doctor and to report any changes or deterioration in your health immediately. I trust that you are also using a low-fat, low-GI diet to assist with your blood sugar and insulin problems? If not, please consult a dietitian. It is essential for anyone with insulin resistance (IR) to consult a registered dietitian, because the correct diet is one of the most important factors in treatment. Visit the Association for Dietetics in SA Website at: www.adsa.org.za and click on "Find a Dietitian" to find a dietitian in your area. The dietitian will take your IR, medications and other conditions such as overweight, into account when working out a diet for you, which will be based on low-fat foods with a low glycaemic index (GI). Click on 'Diet' and 'Weight loss' and 'The Glycaemic Index' and read the articles on the GI. Also click on ‘Food as Medicine' on the Diet Site and then on ‘Type 2 diabetes’. Regular daily aerobic exercise for at least 30 min per day can also help you to improve your insulin and glucose levels, so start doing an aerobic exercise (running, jogging, skipping, cycling, swimming, join a gym or Walk for Life). However, Please discuss the use of exercise with your physician and do NOT start doing exercise unless the doctor has approved the type of exercise you intend doing and has given his/her permission.
Best regards
DietDoc
Best regards
DietDoc

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement